Arizona, 2012

Flash Flood and Damaging Winds in Arizona, July 30, 2012

July 30, 2012 · NWS TWC · 4 events in 1 county or zone

An upper level trough triggered evening thunderstorms over Cochise County that developed westward across southeast Arizona, resulting in pockets of damaging winds and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level trough triggered evening thunderstorms over Cochise County that developed westward across southeast Arizona, resulting in pockets of damaging winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 30, 2:35 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 30, 2:35 PM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST MON JUL 30 2012

.SYNOPSIS...ENOUGH MOISTURE WILL BE AROUND THIS WEEK FOR CONTINUED
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...THUNDERSTORM FREE ACROSS MOST OF SOUTHEAST ARIZONA
THIS AFTERNOON. THE EXCEPTION WERE STORMS IN WESTERN PIMA COUNTY
ASSOCIATED WITH MCV MOVING INTO SE YUMA COUNTY. EVEN MOST OF SONORA
MEXICO WAS THUNDERSTORM FREE AS BOTH AREAS HAVE SEEN SOME DRYING AND
BOTH AREAS WERE UNDER SUBSIDENCE FIELD IN WAKE OF INVERTED TROF
WHICH WAS OVER WESTERN ARIZONA THIS AFTERNOON. SURFACE DEWPOINTS
WERE MOSTLY IN THE 50S ACROSS THE AREA DOWN ACROSS SONORA MEXICO
WITH HERMOSILLO MID AFTERNOON DEWPOINT IN THE MID 50S. HOWEVER THERE
IS SOME HOPE THAT PORTIONS OF THE AREA MAY SEE STORMS TONIGHT. THAT
WOULD BE SOUTHEAST OF TUCSON WHERE APPROACHING SMALL WELL-DEFINED
INVERTED TROF WAS MOVING THROUGH NORTHERN CHIHUAHUA MEXICO. STORMS
HAVE FORMED ALONG SONORA/HERMOSILLO STATE LINE AND WERE SLOWLY
MOVING W-NW. SO FOR TONIGHT...HAVE MADE SOME ADJUSTMENTS BY HAVING
THE FOCUS FOR HIGHER POPS ACROSS COCHISE COUNTY AND WESTERN PIMA
COUNTY.

REMAINS OF INVERTED TROF WILL BE OVER WESTERN ARIZONA OVER THE NEXT
COUPLE OF DAYS...WITH ENOUGH MOISTURE AROUND TO SEE ISOLATED TO
WIDELY SCATTERED AFTERNOON/EVENING STORMS. A WEAK REFLECTION FROM
THE CHIHUAHUA INVERTED TROF MAY BE AROUND TOMORROW TO FOCUS STORMS.
PROBLEM IS WHERE WILL IT BE?

LOW END MONSOON FORECAST THU INTO THE UPCOMING WEEKEND.

HIGH TEMPERATURES WILL GRADUALLY WARM TO NEAR NORMAL LEVELS BY
WEDNESDAY AND HANG AROUND THERE IF NOT A BIT WARMER THU INTO THE
WEEKEND.

NOTE TO OUR RADAR USERS: AS OF 230 PM...THE COMMUNICATION ISSUE FOR
THE RADAR IS IN THE HANDS OF THE TELCO FOLKS. STILL NO TIMETABLE ON
WHEN THIS WILL BE RESOLVED. GOOD THING ITS A DOWN DAY ACROSS THE
AREA.

&&

.AVIATION...ISOLD TSRA/SHRA THIS EVENING. ISOLD-SCTD TSRA/SHRA DVLPG
TUE AFT 31/18Z. ERRATIC WINDS ASSOCIATED WITH THUNDERSTORMS
OTHERWISE NORMAL DIURNAL TRENDS GENERALLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 30, 10:53 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1053 AM MST MON JUL 30 2012

AZZ501>515-310600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1053 AM MST MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SINCE THE ATMOSPHERE IS STILL PRETTY MOIST ACROSS PORTIONS OF
SOUTHEAST ARIZONA...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAIN AND LOCALIZED FLASH FLOODING. WIND GUSTS IN
SOME OF THE STRONGEST STORMS MAY APPROACH 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST EACH DAY.
HEAVY RAIN AND GUSTY WINDS WILL CONTINUE TO BE THE MAIN THREATS
FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 30, 6:56 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
656 PM MST MON JUL 30 2012

AZZ508-512-310245-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
656 PM MST MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 745
PM MST...

AT 653 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF DOUGLAS...MOVING NORTHWEST AT 15
MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...DOUGLAS...PIRTLEVILLE AND
BISBEE-DOUGLAS AIRPORT.

LAT...LON 3134 10984 3159 10951 3136 10932 3132 10935
      3132 10981
TIME...MOT...LOC 0155Z 119DEG 29KT 3133 10947

MEYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 30, 8:30 PM MST
Where
Cochise County, 5.49 mi NNE of Bowie Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.400, -109.425

Thunderstorm winds blew down a power pole near Bowie. About 2000 people lost electrical power.

Flash Flood, Cochise

When
July 30, 10:00 PM MST to 11:30 PM MST
Where
Cochise County, 3.59 mi NNE of Bledsoe to 7.92 mi NW of Fairbank
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.494, -110.268

Flash flooding forced the closure of roads south of Sierra Vista as well as the Hereford and Tombstone areas. A man was rescued from his vehicle that was stuck in flood waters on Three Canyons Road west of Hereford. Flood debris blocked part of Moson Road.

Thunderstorm Wind, Cochise

When
July 30, 11:00 PM MST
Where
Cochise County, Whetstone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
31.950, -110.350

Thunderstorm winds blew apart a carport in Whetstone.

Lightning, Cochise

When
July 30, 11:30 PM MST
Where
Cochise County, 0.31 mi WNW of Huachca Vlg
Property damage
$3,000
Reported by
Newspaper
Coordinates
31.631, -110.335

Lightning struck and destroyed a generator that provided power for Huachuca City Police Department telephone lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405398, 405395, 405399, 405402.